Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 66, NWS JSJ

October 26, 2022

NWS JSJ issued this flash flood warning at Oct 26, 2022, 4:47 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2022, 4:47 AM CDT (09:47 UTC)
Expired
Oct 26, 2022, 8:00 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 14 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

766 
WGCA52 TJSJ 260947
FFWSJU
PRC015-057-109-261300-
/O.NEW.TJSJ.FF.W.0066.221026T0947Z-221026T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
547 AM AST Wed Oct 26 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Arroyo County in Puerto Rico...
  Guayama County in Puerto Rico...
  Patillas County in Puerto Rico...

* Until 900 AM AST.

* At 547 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Guayama, Arroyo, Patillas, Corazon, Olimpo, Buena Vista, Palmas, 
  Jobos, Yaurel and Lamboglia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1793 6620 1794 6621 1794 6617 1796 6621
      1802 6620 1805 6617 1804 6613 1809 6613
      1811 6609 1810 6602 1803 6598 1799 6594
      1798 6591 1797 6598 1798 6602 1795 6605
      1797 6608 1793 6616 1794 6615 1792 6622

FLASH FLOOD...RADAR INDICATED

$$

DS
2 follow-up statements
472 
WGCA72 TJSJ 261209
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
809 AM AST Wed Oct 26 2022

PRC015-057-109-261300-
/O.CON.TJSJ.FF.W.0066.000000T0000Z-221026T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arroyo PR-Guayama PR-Patillas PR-
809 AM AST Wed Oct 26 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM AST THIS MORNING 
FOR ARROYO, GUAYAMA AND PATILLAS COUNTIES...

At 809 AM AST, Doppler radar indicated another round of 
thunderstorms producing heavy rain across the warned area. Between 2 
and 4 inches of rain have fallen. Additional rainfall amounts of 1 
to 2 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Guayama, Arroyo, Patillas, Corazon, Olimpo, Buena Vista, Palmas, 
  Jobos, Yaurel and Lamboglia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1793 6620 1794 6621 1794 6617 1796 6621
      1802 6620 1805 6617 1804 6613 1809 6613
      1811 6609 1810 6602 1803 6598 1799 6594
      1798 6591 1797 6598 1798 6602 1795 6605
      1797 6608 1793 6616 1794 6615 1792 6622

FLASH FLOOD...RADAR INDICATED

$$

CAM
906 
WGCA72 TJSJ 261258
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
858 AM AST Wed Oct 26 2022

PRC015-057-109-261308-
/O.EXP.TJSJ.FF.W.0066.000000T0000Z-221026T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arroyo PR-Guayama PR-Patillas PR-
858 AM AST Wed Oct 26 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 9 AM AST THIS MORNING FOR 
ARROYO, GUAYAMA AND PATILLAS COUNTIES...

Emergency Management Officials did not report flooding problems 
across Guayama, Patillas and Arroyo. However, rainfall activity may 
continue throughout the day. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 800 PM AST Thursday for 
portions of Puerto Rico and Virgin Islands.

LAT...LON 1793 6620 1794 6621 1794 6617 1796 6621
      1802 6620 1805 6617 1804 6613 1809 6613
      1811 6609 1810 6602 1803 6598 1799 6594
      1798 6591 1797 6598 1798 6602 1795 6605
      1797 6608 1793 6616 1794 6615 1792 6622

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 4:42 AM CDT, 5 minutes earlier.

Area forecast discussion, Oct 26, 4:42 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
542 AM AST Wed Oct 26 2022

...New SYNOPSIS, AVIATION, MARINE, HYDROLOGY...

.SYNOPSIS...
Issued at 457 AM AST Wed Oct 26 2022

An upper level trough has created an active band of convergence
with showers and thunderstorms that will move across Puerto Rico
today and into the U.S. Virgin Islands. A tropical wave will also
move into the area from the east creating very wet conditions over
most of the area. A flash Flood Watch is in effect for Puerto Rico
and the U.S. Virgin Islands. Conditions will improve somewhat
through the rest of the week but both Puerto Rico and the U.S.
Virgin Islands are expected to be wet through at least Friday,
with showers and thunderstorms in rich moisture carrying on well
into next week.

&&

.SHORT TERM...Today through Friday...

The short term forecast remains on track. An upper-level low and the
associated surface trough in combination with a tropical wave will
maintain wet and unstable weather conditions today and tomorrow.
This will cause widespread shower activity along with thunderstorms
across the region. As a result, a Flash Flood Watch was issued for
all of Puerto Rico and the U.S. Virgin Islands, where urban and
flash flooding impacts are likely, including mudslides in areas of
steep terrain. With the activity of today and tomorrow, rainfall
accumulations will range between 6 and 8 inches with isolated
maximum amounts of 10 inches over the eastern third of Puerto Rico
and between 2 to 6 inches, elsewhere. Residents and visitors
should remain alert for flooding in urban areas and water surges
in the local rivers.

On Friday, as the upper-level low and associated surface trough
moves northward, the wind pattern at the surface will turn from the
southeast, setting up low-level convergence over the area. This will
promote moisture pooling across the forecast area with plenty of
tropical moisture increasing precipitable water values above
climatological normals. Therefore, expect an active weather day,
especially in the afternoon hours with enhancement of local and
diurnal effects. Continued flood impacts are also likely on
Friday.

.LONG TERM...Saturday through Thursday...

The upper level trough to our northwest will move northeast
Saturday and Sunday, but some influence will still be felt. As it
goes by, the 700 mb high in the central Atlantic will be able to
push some drier air into the area and this will reduce the over
all precipitable water values--though not below 2 inches. But, a
tropical wave currently near 50 west and 8 degrees north will move
into the southeastern Caribbean Sea on Friday and there is a fair
probability at this time that it will initiate cyclogenesis near
the coast of Venezuela. By Saturday night, the southeast flow
diverted around this low will already be bringing another surge of
moisture into the area that will continue the wet pattern through
at least Monday night. Currently, the GFS does not develop this
low substantially until Tuesday night or Wednesday and this will
allow modestly moist air to replace the supercharged tropical
airmass that the system will have brought up Saturday night
through Monday. Actually, with one minor exception Sunday morning,
precipitable water values will remain above 2 inches through
Tuesday morning of next week where normal is around 1.7 inches.
This continued moisture in modestly unstable air (500 mb
temperatures remain between minus 5 and minus 6 degrees the whole
time) will bring scattered showers and thunderstorms with local
urban and small stream flooding each day in an easterly windflow
pattern. Because of the already saturated soils, flooding and
mudslides will continue to be a risk throughout the period.

&&

.AVIATION...
(06Z TAFS)
Issued at 457 AM AST Wed Oct 26 2022
Poor weather conditions will persist through the forecast period.
Sct-Num SHRA and TSRA will continue thru 26/18z across the most
of PR and the USVI resulting in periods of MVFR conds across all
TAF sites. Additionally, +SHRA with VCTS & TSRA are expected over
the north coast of PR affecting the regional waters and the local
flying area. SFC winds will remain from the E-SE at 10 kt with
higher gusts near the thunderstorms, increasing to 10- 15 kt
around 26/14Z with sea breeze variations. Maximum winds 30-45 kt veering
from SSW at FL220 to WSW at FL500. Strongest winds at FL350, 400
and 470.

&&

.MARINE...
Issued at 457 AM AST Wed Oct 26 2022

Marine conditions will remain generally southeast 10 to 15 knots,
but will be variable around showers and thunderstorms and in the
vicinity of a north-south oriented trough currently over the
western third of Puerto Rico. This trough will move across Puerto
Rico and the waters north and south of it today and stall around
the U.S. Virgin Islands tonight through Friday. Locally stronger
winds will bring seas up to 6 feet in the activity. Winds turn
toward the east on Saturday as the trough returns to the west will
and remain easterly through Wednesday.

&&

.HYDROLOGY...
Issued at 457 AM AST Wed Oct 26 2022

A very wet period across Puerto Rico and the U.S. Virgin Islands
has begun. Rainfall amounts over the local waters have exceeded 5
inches in the last 12 hours, and since midnight, 3.5 inches have
fallen over the eastern part of Guayama. Much of the south coast
has received over one half inch. Many areas this week have
received considerable rainfall and will be subject to debris flows
including boulders that can drop onto roads without warning.
Residents are urged to exercise extreme caution if they must
travel today and tomorrow. For more details please see the Flash
Flood Watch issued by the National Weather Service.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through Thursday evening for PRZ001>013.

VI...Flood Watch through Thursday evening for VIZ001-002.

&&

SHORT TERM...DS
LONG TERM....WS
AVIATION...LIS
Hazardous weather outlook, Oct 26, 4:46 AM CDT, 1 minute before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
545 AM AST miercoles 26 de octubre de 2022

AMZ710>745-PRZ001>013-260915-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas costeras cercanas y lejanas a la costa del Atlantico y del
Caribe-
545 AM AST miercoles 26 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.Rayos...Tronadas de aisladas a dispersas se esperan a traves de las
islas. Este atento a las tronadas en su area y este preparado para
refugiarse.

.Lluvia Excesiva...Una Vigilancia de Inundaciones repentinas esta en
efecto hasta el jueves temprano en la noche. Inundaciones de areas
urbanas, carreteras, riachuelos y arroyos. Inundaciones repentinas
aisladas son posibles.

. Vientos...Se esperan condiciones ventosas a traves de las aguas
locales y cerca de Culebra. Asegure objetos que esten sueltos.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en las zonas de olas rompientes, particularmente a
traves de la costa norte, sureste, este y oeste de Puerto Rico, al
igual que las playas en Vieques y Culebra.

.DIAS DOS A SIETE...jueves a martes

El peligro por inundaciones y rayos continua elevado el jueves. Por
lo tanto, sigue en efecto una Vigilancia de inundaciones repentinas
hasta el jueves temprano en la noche. Luego se espera que prevalezca
un riesgo elevado a traves de sectores del interior y oeste de
Puerto Rico durante el periodo. El viento y las condiciones
maritimas se espera aumenten ligeramente el jueves. Los indices de
calor podrian llegar a los 102 grados el sabado al domingo a traves
del norte central de la isla.

.Comunicado sobre informacion reportada por observadores...

Se recomienda a los observadores a reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia.

AMZ715-725-VIZ001-002-250845-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
545 AM AST miercoles 26 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos... Se esperan tronadas de aisladas a dispersas a traves de
las islas el dia de hoy . Revise su plan para sus actividades al
aire libre. Este atento a las tronadas en su area y este preparado
para refugiarse.

.Lluvia Excesiva...Una Vigilancia de Inundaciones repentinas esta en
efecto hasta el jueves temprano en la noche. Inundaciones de areas
urbanas, carreteras, riachuelos y arroyos. Inundaciones repentinas
aisladas son posibles.

. Vientos...Se esperan condiciones ventosas a traves de las aguas
locales. Asegure objetos que esten sueltos.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en las zonas de olas rompientes, particularmente a
traves de las playas orientadas el extremo este de Santa Cruz.

.DIAS DOS A SIETE...jueves a martes

El peligro por inundaciones y rayos continua elevado el jueves. Por
lo tanto, sigue en efecto una Vigilancia de inundaciones repentinas
hasta el jueves temprano en la noche. El viento y las condiciones
maritimas se espera aumenten ligeramente el jueves.
.Comunicado sobre informacion reportada por observadores...

Se recomienda a los observadores a reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia.

In the hours before

Special weather statement, Oct 26, 4:34 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service San Juan PR
534 AM AST Wed Oct 26 2022

PRZ003-261000-
Southeast PR-
534 AM AST Wed Oct 26 2022

...A strong thunderstorm will impact portions of Arroyo, Guayama,
Maunabo and Patillas Municipalities through 600 AM AST...

At 534 AM AST, a strong thunderstorm was over Arroyo, moving north
near 15 mph.

HAZARD...Winds up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Guayama, Arroyo, Patillas, Corazon, Olimpo, Palmas, Buena Vista,
Jobos, Yaurel, Lamboglia and Palo Seco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1803 6617 1805 6597 1799 6590 1798 6599
      1798 6602 1797 6603 1795 6616
TIME...MOT...LOC 0934Z 164DEG 17KT 1800 6605

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DSR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 7:48 PM CDTSpecial Marine WarningJSJ42 min
Oct 25, 9:47 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 25, 9:49 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 25, 9:55 PM CDTSpecial Marine WarningJSJ95 min
Oct 25, 11:49 PM CDTFlash Flood WarningJSJ3 hr
Oct 26, 12:05 AM CDTAreal Flood AdvisoryJSJ104 min
Oct 26, 4:12 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 26, 4:34 AM CDTSpecial Weather StatementJSJ26 min
Oct 26, 5:03 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 26, 5:18 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 26, 5:30 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 26, 7:26 AM CDTAreal Flood AdvisoryJSJ66 min
Oct 26, 7:39 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 26, 8:31 AM CDTFlash Flood WarningJSJ3 hr
Oct 26, 8:37 AM CDTFlash Flood WarningJSJ6 hr
Oct 26, 9:39 AM CDTFlash Flood WarningJSJ3 hr
Oct 26, 6:57 PM CDTAreal Flood AdvisoryJSJ4 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.